Nebraska, 2016

Hail and Damaging Wind in Nebraska, May 26 to 27, 2016

May 26 to 27, 2016 · NWS GID · 11 events in 7 counties and zones

Several storms produced hail up to the size of golf balls on this Thursday. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$325,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Several storms produced hail up to the size of golf balls on this Thursday. Storms began forming early, with the first storms forming just after 12 p.m. CST over Webster, Nuckolls, and Thayer Counties. These storms rapidly intensified, merged into a solid line, and lifted north into Adams, Clay, and Fillmore Counties. These storms produced hail up to the size of golf balls in a few locations over Adams and Clay Counties. This line of storms stalled and gradually weakened from west to east. However, before the storms weakened over Fillmore county, multiple storms moved east within the line and resulted in 2.57 inches of rain falling between 1 and 3 p.m. CST in Geneva. A CoCoRaHS station reported a 24-hour total of 3.55 inches just west of Geneva. Before the tail end of this line exited Fillmore County, a couple small storms developed just to the south over Thayer County and they produced 1 inch hail in Gilead. While all this was in progress, another line of storms had formed over north central Kansas and this line lifted north as well. Just as the initial line of storms exited south central Nebraska and moved east into southeast Nebraska, this line of storms crossed the border into Franklin, Webster, Nuckolls, and Thayer Counties around 3:45 p.m. CST. The storms then started weakening as they lifted further north. However, nickel to quarter size hail fell in a few spots and a severe wind gust of 62 mph was measured near Glenvil. No other storms were severe after 5 p.m. CST.

The depiction of surface fronts was complex. Occluding low pressure was over southern Manitoba. Early in the day, a slow-moving cold front extending south from Minnesota and Iowa into Nebraska. This front appeared to weaken during the afternoon. Meanwhile, a quasi-stationary front extended from New Mexico across Kansas into Missouri. This front lifted north through the day as a warm front, but was effectively forced back to the south as thunderstorm outflows cooled temperatures over Nebraska. In the upper levels, a longwave trough was over the western United States, with broad southwest flow from Texas to New England. A subtropical high was over the western Atlantic. During the day, a shortwave trough ejected out of the Desert Southwest into the Southern Plains, aiding in thunderstorm development. Just prior to thunderstorm initiation, temperatures were generally in the upper 70s and lower 80s, with dewpoints varying from the upper 50s to lower 70s. This surface environment was overlaid with very steep mid-level lapse rates around 9 degrees C/km, resulting in MLCAPE between 2000 and 3000 J/kg. Strong mid-level winds, combined with directional shear in the low-levels, produced effective deep layer shear between 40 and 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 26, 4:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 26, 4:47 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
547 AM CDT THU MAY 26 2016

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Thu May 26 2016

Quiet conditions are in place across the CWA early this morning, at
least for now, with mostly clear/partly cloudy skies. Looking at
upper air and satellite data, been little change with the
southwesterly flow across the Plains, with the primary features
being areas of low pressure spinning over eastern Montana and over
the Desert SW. At the surface, the latest round of convection that
pushed through mainly south central Nebraska during the mid/late
evening hours Wednesday didn't exactly make for a clear cut surface
pattern across the region. Light/variable winds are in place, with a
more distinct boundary currently just south of the CWA boundary.

This forecast isn't exactly straightforward, and as a result,
confidence in exactly how things are going to evolve, even starting
early this morning, is on the lower side. While things the past few
hours have been quiet, short term/hi res models have been fairly
persistent showing some kind of additional development occurring in
the next few hours, but have gone back and forth some with
intensity/overall coverage. Looking to be a result of a weak mid
level wave/isentropic lift, depending on if thunderstorms do
develop, it could affect where the better boundaries set up and how
things go this afternoon/tonight. At this point, models suggest that
areas south of I-80 have the best chance at additional precip this
morning, and that it would likely exit the area by late morning,
bringing a temporary lull in action.

The "main show" still looks to be this afternoon into tonight, as
larger scale lift increases with the approaching upper level low now
in the Desert SW. Expected to move into CO by this evening, along
with mid/upper level jet energy nosing in from the southwest,
thunderstorm chances will be ramping up by mid/late afternoon. Focus
aided by surface boundaries, one of the biggest questions today is
where exactly those will be. Concerning for our CWA is that even if
the main boundary is south this morning, it is expected to push back
north /but how far?/ with the deepening surface low moving into E/SErn
KS. Lift will continue to increase into the evening/overnight hours,
as a 40-50 knot S/SWrly LLJ gets going.

Models continue to be in good agreement showing the potential for
more than sufficient instability and deep layer shear for
thunderstorms to become severe, as well as lower level shear with
surface boundaries in the vicinity - aided by the increasing LLJ
late this afternoon/evening. While large hail/damaging winds look to
be the primary hazards, tornadoes certainly cannot be ruled out.

Some of the most specific details will become more clear as the
daytime passes today, and with the entire Hastings CWA having the
threat for severe weather, folks need to stay updated to the latest
forecast information.

.LONG TERM...(Friday through Wednesday)
Issued at 345 AM CDT Thu May 26 2016

The main concern in the mid and long term is continued chances for
precipitation including chances for severe storms. The mesoscale
details each day will impact the next, making the overall forecast
difficult...and more or less broad brushed.

FRIDAY - FRIDAY NIGHT:
The upper low will push into the Central/High Plains with the
surface low moving from east central Colorado south into the
Texas/Oklahoma panhandles. The front will move eastward during the
day/afternoon and the warm moist air in the warm sector will be
plentiful for another chance for strong to severe storms. The best
chances currently look for storms to develop and move east with
the upper disturbance during the late afternoon and evening hours.
CAPE is abundant and shear is adequate for storms. Currently
thinking the convection will move off to the east during the
overnight hours...but a chance for storms could persist overnight.

SATURDAY - SUNDAY:
The region will have the best chance for a lull in activity
Saturday and early Sunday as the upper wave finally moves off to
the northeast and the next wave primed to impact the region is
still off over the southwest. Chances for precip increase during
the afternoon/evening Sunday. Highs will be in the 70s and low
80s.

MONDAY - WEDNESDAY:
The chances for precipitation will continue off and on throughout
this period. The details are messy to determine.  The upper wave
from the southwest will approach by Tuesday and linger over the
Central Plains awaiting the next upper system from the northwest.
Because there is a continued chance for precipitation...each day
will bring with it another chance for flooding. As the ground gets
saturated, more and more rain will become runoff. Flooding
potential will need to be watched in addition to any severe
chances. Highs throughout this period are expected to be in the
70s.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday morning)
Issued at 544 AM CDT Thu May 26 2016

Primary forecast concern continues to revolve around another round
of thunderstorm chances, with the best chances coming later this
afternoon into the evening/overnight hours. Confidence in any
activity affecting the terminal areas prior to mid afternoon is
low enough to keep any mention out. A weak surface pattern looks
to keep winds light/variable to start the day, but as low pressure
moves into/organizes over CO, winds will turn more easterly.
Speeds look to top out around 10 kts. VFR conditions are in the
forecast for much of the TAF period, with MVFR ceilings possible
late in the period.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...Billings Wright
AVIATION...ADP
Hazardous weather outlook, May 26, 3:09 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
409 AM CDT THU MAY 26 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
409 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THIS MORNING...THERE IS A CHANCE FOR A FEW THUNDERSTORMS ACROSS
THE OUTLOOK AREA. THERE IS THE POTENTIAL FOR THEM TO BE ON THE
STRONG TO SEVERE SIDE...WITH QUARTER SIZE HAIL AND 60 MPH WIND
GUSTS THE PRIMARY HAZARDS.

BETTER CHANCES FOR THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH TONIGHT...WITH THE ENTIRE OUTLOOK AREA UNDER AN ENHANCED
RISK OF SEVERE THUNDERSTORMS. THE POTENTIAL EXISTS FOR AT LEAST A
FEW STORMS CAPABLE OF PRODUCING HAIL UP TO AROUND THE SIZE OF
BASEBALLS...WIND GUSTS NEAR 70 MPH...AND EVEN A FEW TORNADOES. IN
ADDITION...HEAVY RAINFALL COULD OCCUR IN PARTS OF THE
AREA...RESULTING IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AT LEAST SMALL CHANCES FOR THUNDERSTORMS EXIST EACH DAY AND NIGHT
THROUGH THIS PERIOD.

ON FRIDAY AFTERNOON INTO FRIDAY NIGHT...AT LEAST A MARGINAL RISK
OF SEVERE STORMS EXISTS ACROSS THE OUTLOOK AREA.

BEYOND FRIDAY...ADDITIONAL CHANCES FOR SEVERE STORMS CANNOT BE
RULED OUT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSESS THE
POTENTIAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Fillmore

When
May 26, 6:00 AM CST to May 27, 6:00 AM CST
Where
Fillmore County, 4 mi W of Geneva
Reported by
CoCoRaHS
Coordinates
40.530, -97.656

A 24-hour rainfall total of 3.55 inches was reported.

Hail, Clay

When
May 26, 12:57 PM CST
Where
Clay County, Edgar
Measured
1 in hail
Reported by
Public
Coordinates
40.370, -97.970

Hail, Webster

When
May 26, 12:57 PM CST to 1:07 PM CST
Where
Webster County, 3 mi SSW of Blue Hill to 3 mi SSE of Blue Hill
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
NWS Employee
Coordinates
40.290, -98.472

Hail, Clay

When
May 26, 1:07 PM CST
Where
Clay County, Ong
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.400, -97.870

Hail, Adams

When
May 26, 1:27 PM CST
Where
Adams County, Ayr
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$175,000
Reported by
Emergency Manager
Coordinates
40.420, -98.420

Hail, Thayer

When
May 26, 3:31 PM CST
Where
Thayer County, 3 mi S of Gilead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.087, -97.470

Hail, Thayer

When
May 26, 3:42 PM CST
Where
Thayer County, Gilead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -97.470

Hail, Franklin

When
May 26, 4:15 PM CST
Where
Franklin County, Naponee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -99.150

Thunderstorm Wind, Clay

When
May 26, 4:26 PM CST
Where
Clay County, 6 mi S of Glenville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.413, -98.250

Hail, Franklin

When
May 26, 4:47 PM CST
Where
Franklin County, 7.41 mi W of Hildreth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -99.170

Hail, Phelps

When
May 26, 5:15 PM CST
Where
Phelps County, 3 mi S of Funk
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.427, -99.250

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627454, 627438, 627439, 627443, 627445, 627447, 627448, 627449, 627450, 627451, 627452.